Alert archive / Missouri / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 144, NWS St. Louis, MO

July 13, 20165 counties in Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Jul 13, 2016, 2:33 PM CDT for 5 counties in Missouri. It was in force for 57 min. 7 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 13, 2016, 2:33 PM CDT (19:33 UTC)
Expired
Jul 13, 2016, 3:30 PM CDT
In force
57 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Crawford County, MO, Franklin County, MO, Gasconade County, MO, Jefferson County, MO, Washington County, MO

The radar

The St Louis radar (KLSX), 94 km from the middle of the area, began a volume at 19:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 13, 2:40 PM CDTTSTM WND DMGCuba, MOTREES AND POWER LINES DOWN
Jul 13, 2:45 PM CDTTSTM WND DMGBourbon, MOTREES AND POWER LINES DOWN
Jul 13, 2:45 PM CDTTSTM WND DMGSteelville, MOTREES AND POWER LINES DOWN
Jul 13, 2:49 PM CDTTSTM WND DMGCuba, MOTREES AND POWERLINES DOWN
Jul 13, 2:55 PM CDTTSTM WND DMGCherryville, MOTREES AND POWER LINES DOWN
Jul 13, 3:10 PM CDTTSTM WND DMG5 Sw Potosi, MOLARGE TREES DOWN
Jul 13, 3:34 PM CDTTSTM WND DMGOld Mines, MOMULTIPLE TREES DOWN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 13, 11:14 AM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 7.6 hours before the alert went out and 254 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2016-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1257 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2016-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 289 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1257 J/kg
Mixed-layer CIN
-152 J/kg
Mixed-layer LCL
1195 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
289 m²/s²
0-3 km storm-relative helicity
248 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.9

Open this sounding in Storm Lab

The text

As transmitted.

600 
WUUS53 KLSX 131933
SVRLSX
MOC055-071-073-099-221-132030-
/O.NEW.KLSX.SV.W.0144.160713T1933Z-160713T2030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
233 PM CDT WED JUL 13 2016

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN JEFFERSON COUNTY IN EAST CENTRAL MISSOURI...
  SOUTHERN GASCONADE COUNTY IN EAST CENTRAL MISSOURI...
  SOUTHWESTERN FRANKLIN COUNTY IN EAST CENTRAL MISSOURI...
  CRAWFORD COUNTY IN EAST CENTRAL MISSOURI...
  WASHINGTON COUNTY IN EAST CENTRAL MISSOURI...

* UNTIL 330 PM CDT

* AT 232 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM NEAR ROSEBUD TO NEAR ROLLA...MOVING EAST AT 30 MPH.

  HAZARD...60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  SULLIVAN...CUBA...OWENSVILLE...POTOSI...STEELVILLE...BOURBON...
  ANTHONIES MILL...GERALD...IRONDALE...ROSEBUD...MINERAL POINT...
  LEASBURG...OLD MINES...CHERRYVILLE...DRAKE...COURTOIS...
  RICHWOODS...CALEDONIA...ST.
  CLOUD AND DILLARD.

THIS INCLUDES INTERSTATE 44 IN MISSOURI BETWEEN EXITS 203 AND 218.
 
THIS ALSO INCLUDES  WASHINGTON STATE PARK...ONONDAGA CAVE STATE
PARK... AND DILLARD MILL HISTORIC SITE.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3770 9131 3779 9131 3780 9153 3815 9153
      3815 9164 3849 9152 3843 9133 3821 9136
      3817 9063 3774 9065 3774 9114 3770 9116
TIME...MOT...LOC 1932Z 270DEG 27KT 3842 9141 3787 9179 

HAIL...<.75IN
WIND...60MPH
 
$$

GLASS
1 follow-up statement
064 
WWUS53 KLSX 131953
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
253 PM CDT WED JUL 13 2016

MOC071-073-132002-
/O.CAN.KLSX.SV.W.0144.000000T0000Z-160713T2030Z/
GASCONADE MO-FRANKLIN MO-
253 PM CDT WED JUL 13 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN GASCONADE AND
SOUTHWESTERN FRANKLIN COUNTIES IS CANCELLED...

THE STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE WARNED
AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM CDT FOR
EAST CENTRAL MISSOURI. A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN
EFFECT UNTIL 900 PM CDT FOR SOUTHEASTERN MISSOURI.

LAT...LON 3770 9131 3779 9131 3780 9153 3815 9152
      3821 9137 3817 9063 3774 9065 3774 9114
      3770 9116
TIME...MOT...LOC 1952Z 270DEG 27KT 3842 9123 3787 9161 

$$

MOC055-099-221-132030-
/O.CON.KLSX.SV.W.0144.000000T0000Z-160713T2030Z/
JEFFERSON MO-CRAWFORD MO-WASHINGTON MO-
253 PM CDT WED JUL 13 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM CDT
FOR SOUTHWESTERN JEFFERSON...CRAWFORD AND WASHINGTON COUNTIES...

AT 252 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR BEAUFORT TO 8 MILES SOUTH OF ST. JAMES...MOVING
EAST AT 30 MPH.

HAZARD...60 MPH WIND GUSTS. 

SOURCE...TRAINED WEATHER SPOTTERS. MULTIPLE TREES AND POWER LINES
         DOWN IN CUBA.

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
SULLIVAN...CUBA...POTOSI...STEELVILLE...BOURBON...ANTHONIES MILL...
IRONDALE...MINERAL POINT...LEASBURG...OLD MINES...CHERRYVILLE...
COURTOIS...RICHWOODS...CALEDONIA...ST. CLOUD...DILLARD...
COOK STATION...DAVISVILLE...BELGRADE AND LATTY.

THIS ALSO INCLUDES  WASHINGTON STATE PARK...ONONDAGA CAVE STATE
PARK... AND DILLARD MILL HISTORIC SITE.
 
THIS INCLUDES INTERSTATE 44 IN MISSOURI BETWEEN EXITS 203 AND 218.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3770 9131 3779 9131 3780 9153 3815 9152
      3821 9137 3817 9063 3774 9065 3774 9114
      3770 9116
TIME...MOT...LOC 1952Z 270DEG 27KT 3842 9123 3787 9161 

HAIL...<.75IN
WIND...60MPH
 
$$

GLASS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 9:32 AM CDT, 5 hours 1 minute earlier.

Area forecast discussion, Jul 13, 9:32 AM CDT, 5 hours 1 minute before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
932 AM CDT WED JUL 13 2016

.UPDATE...
Issued at 854 AM CDT Wed Jul 13 2016

Initial MCS has essentially fallen apart just to the north of St.
Louis with only a few showers and storms moving east into central
Illinois at this time. The next MCS is building across eastern
Kansas and is forecast by most of the short term guidance to plow
east today across Missouri and into Illinois. Will be increasing
PoPs to likely and categorical for this afternoon across the CWA
with an arrival time of the squall line at Columbia and Jefferson
City roughly around 19Z...and St. Louis Metro around 21Z. This
line of storms certainly will have the potential to be severe
given the time of arrival and expected instability building ahead
of it.

CVKING

&&

.SHORT TERM...  (Through Late This Afternoon)
Issued at 335 AM CDT Wed Jul 13 2016

Another active and complex forecast for today. Expect most of the
ongoing convection early this morning to be exiting the nrn portions
of the CWA around 12z this morning. Believe any other storms will
gradually dissipate thru the morning hours.

During the afternoon, expect development in primarily two locations.
An outflow from the ongoing convection shud allow for a focus across
wrn portions of the CWA this afternoon. Believe a cluster of storms
will develop W and NW of the area and spread swd during the mid to
late afternoon hours. However, leading to some uncertainty are some
of the HRRR solns which suggest the remnants of the convection over
wrn KS will arrive by mid-day. However, believe the bulk of this
convection will drop more sely. Because of this, have kept PoPs less
specific. Regardless, expect precip chances to increase quickly
during the afternoon over the nrn and wrn, perhaps building back
into central portions of the CWA.

As for temps, given the strong WAA today and expected break in
storms thru mid-day, have kept the going forecast as-is for now.
Expect less convective debris today compared to yesterday.

Tilly

.LONG TERM...  (Tonight through Tuesday)
Issued at 335 AM CDT Wed Jul 13 2016

Frontal boundary to continue it's slow track south across forecast
area tonight. Will see ongoing activity congeal into a complex and
track east along and ahead of frontal boundary. With warm air mass,
strengthening low level jet, decent instability and lapse rates,
will see a threat for severe weather, mainly in the form of large
hail and damaging winds.

By Thursday, frontal boundary will stall out just south of forecast
area with storms exiting to our southeast. With boundary so close
by, low level moisture lingering, decent CAPES and several
shortwaves, will see more storms fire up along front and track east
during the afternoon hours on Thursday and persist through Friday,
mainly along and south of Interstate 70. Highs Thursday will be
near normal in the upper 80s to low 90s. Then slightly cooler wx
for the first part of the weekend with temps in the low to mid 80s
before moderating by Sunday.

Depending on how fast surface ridge moves east, could see a bit of a
break in the activity Friday night and Saturday. Extended models
have differences in timing and placement with next system that will
begin to affect the area Saturday night through the early part of
next week. Best chances of storms will be over northern portions of
forecast area Sunday through Monday night at this time.

Byrd

&&

.AVIATION...  (For the 12z TAFs through 12z Thursday Morning)
Issued at 928 AM CDT Wed Jul 13 2016

Have updated all of the terminal forecasts to reflect current
convective trends and thinking. Squall line developing across
eastern Kansas will move east across Missouri and Illinois this
afternoon and this evening. Expect strong westerly winds with
squall line passage, possibly severe. Have timed line into KCOU
around 19Z and St. Louis Metro Sites and KUIN between 21Z and 23Z.
Additional showers and storms may develop behind this line this
evening.

Specifics for KSTL:

Squall line expected at KSTL around 21Z. Wind shift to the west
and gusty winds, possibly severe, with IFR conditions. Line of
storms should move east, but latest short term model runs show
additional showers and thunderstorms developing in its wake
through the evening.

CVKING

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Jul 13, 9:07 AM CDT, 5 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
907 AM CDT WED JUL 13 2016

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-141215-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-SAINT CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-SAINT CHARLES MO-FRANKLIN MO-
SAINT LOUIS MO-SAINT LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-SAINT FRANCOIS MO-SAINTE GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
907 AM CDT WED JUL 13 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

A LINE OF STRONG TO SEVERE THUNDERSTORMS WILL MOVE ACROSS MISSOURI
AND INTO ILLINOIS THIS AFTERNOON AND EARLY THIS EVENING. DAMAGING
WIND GUSTS GREATER THAN 60 MPH WILL BE THE PRIMARY SEVERE WEATHER
THREAT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A FEW STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS
SOUTHERN MISSOURI AND ILLINOIS THURSDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON.

CVKING

In the hours before

Local storm report, Jul 13, 2:13 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
213 PM CDT WED JUL 13 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     TSTM WND GST     BOWLING GREEN           39.34N  91.20W
07/13/2016  E60 MPH          PIKE               MO   AMATEUR RADIO

            ESTIMATED 55-60 MPH

&&

WALSH
Local storm report, Jul 13, 2:19 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE ST LOUIS MO
219 PM CDT WED JUL 13 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     TSTM WND GST     7 N BOWLING GREEN       39.44N  91.20W
07/13/2016  E60 MPH          PIKE               MO   AMATEUR RADIO

            ESTIMATED 55-60 MPH

&&

CORRECTED LOCATION

WALSH
Local storm report, Jul 13, 2:21 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
221 PM CDT WED JUL 13 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     TSTM WND GST     QUINCY                  39.93N  91.39W
07/13/2016  M50 MPH          ADAMS              IL   BROADCAST MEDIA

&&

WALSH
Local storm report, Jul 13, 2:24 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
224 PM CDT WED JUL 13 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     TSTM WND GST     FULTON                  38.85N  91.95W
07/13/2016  E60 MPH          CALLAWAY           MO   AMATEUR RADIO

            ESTIMATED 50-60 MPH.

&&

WALSH
Local storm report, Jul 13, 2:29 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
229 PM CDT WED JUL 13 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 PM     TSTM WND GST     BOWLING GREEN           39.34N  91.20W
07/13/2016  M50 MPH          PIKE               MO   AMATEUR RADIO

            45-50 MPH

&&

WALSH
Local storm report, Jul 13, 2:30 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
230 PM CDT WED JUL 13 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0218 PM     TSTM WND GST     QUINCY                  39.93N  91.39W
07/13/2016  E55 MPH          ADAMS              IL   911 CALL CENTER

            SOUTH OF QUINCY AT H57 AND HWY 172

&&

KELLY

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 5:54 AM CDTSpecial Weather StatementLSXAudrain, Boone, Callaway51 min
Jul 13, 1:40 PM CDTSevere Thunderstorm WarningLSXAudrain, Boone, Callaway, Cole, Franklin, Gasconade and 7 more50 min
Jul 13, 2:06 PM CDTSevere Thunderstorm WarningLSXFranklin, Jefferson, Lincoln, Pike, Saint Charles, Saint Louis and 3 more54 min
Jul 13, 2:58 PM CDTSevere Thunderstorm WarningLSXFranklin, Jefferson, Lincoln, Saint Charles, Saint Louis, Warren and 2 more62 min
Jul 13, 3:13 PM CDTSevere Thunderstorm WarningLSXIron, Jefferson, Reynolds, Sainte Genevieve, Saint Francois47 min
Jul 13, 3:29 PM CDTSevere Thunderstorm WarningLSXSainte Genevieve, Saint Francois46 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.